Alert archive / New Mexico / Wind Advisories in 2020

Wind Advisory 15, NWS Midland/Odessa, TX

June 9, 2020Gaines County, Texas; Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this wind advisory at Jun 9, 2020, 2:32 AM CDT for Gaines County, Texas; Eddy County, Lea County, New Mexico. It took effect at Jun 9, 2020, 3:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 9, 2020, 2:32 AM CDT (07:32 UTC)
In effect from
Jun 9, 2020, 3:00 AM CDT
Expired
Jun 9, 2020, 11:00 AM CDT
In force
8 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 143 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
4281 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

142 
WWUS74 KMAF 090732
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
232 AM CDT Tue Jun 9 2020

TXZ270-271-091600-
/O.NEW.KMAF.HW.W.0034.200609T0800Z-200609T1600Z/
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
132 AM MDT Tue Jun 9 2020

...HIGH WIND WARNING IN EFFECT UNTIL 10 AM MDT THIS MORNING...

* WHAT...West winds 35 to 45 mph with gusts up to 55 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...Until 10 AM MDT this morning.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-029-033-034-TXZ045-091600-
/O.NEW.KMAF.WI.Y.0015.200609T0800Z-200609T1600Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Gaines-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, and Seminole
232 AM CDT Tue Jun 9 2020 /132 AM MDT Tue Jun 9 2020/

...WIND ADVISORY IN EFFECT UNTIL 11 AM CDT /10 AM MDT/ THIS
MORNING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Southeast New Mexico Plains, and Gaines County Texas.

* WHEN...Until 11 AM CDT /10 AM MDT/ this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Jun 9, 12:30 AM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 9, 12:30 AM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1230 AM CDT Tue Jun 9 2020

.DISCUSSION...

&&

.AVIATION...
VFR. A Pacific front will sweep across the area overnight with a
gusty W/NW wind. Gusts of 25 to 30kts will be possible at all TAF
sites late tonight and early in the morning. Have not included yet
but appears a polar front will move through with a N wind after
00z.

&&

PREV DISCUSSION... /issued 223 PM CDT Mon Jun 8 2020/

DISCUSSION...
Near record high temps today brought on by anomalously warm 85h
thermal field, downslope winds, and unimpeded insolation ahead of
an mid-level trof/assocd dry Pacific cold front that will pass
after midnight. A brief localized bout of high winds are possible
thru GDP Pass this afternoon and again between 09Z-15Z/Tue. As
post-frontal winds increase after midnight advisory level winds
are expected, especially across SE NM and wrn PB. For the sake of
minimizing potentially 4 NPW headlines and 2 RFW headlines
simultaneously we will opt not to issue the NPW high wind
warning/advisory with this forecast issuance, but wait until this
evening when the NPW heat advisory expires. Even farther e across
remainder of the PB and parts of the Trans Pecos w-nw winds of
20-30 mph are expected. Despite dry downslope winds Tue high temps
will cool off around 15 degrees, except far sw-w where temps will
only be few degrees cooler. With the surface high nosing in across
the area Wed AM we are expecting a gift wrt low temps, L50s-60
and even U40s in the typical cool spots like Marfa/Tatum! Dry
conditions with below normal temps persist thru Thur AM. Thur PM
is of interest, a mid-level theta-e ridge may develop on the wrn
periphery of mid-level ridge bringing with it a chance of high
based thunderstorms and gusty winds. However, the NAM12 indicates
the ridge will be farther w and low-level mstr will make a slower
return. GFS/ECMWF do seem to over do the Td even as early as Wed
when they 1st indicate mstr return across the Lower Trans Pecos?
As it now we have slght chc PoPs across the wrn half or so of
CWFA. If said mid-level theta-e ridge is there on wrn edge of
ridge it could remain there or at least in close proximity thru
Sat and thus supporting low probability PoPs. The ridge will
maintain a bit of a transitory/meandering presence making it a
little difficult hone in strong temp trends in the extended except
to say at or above normal.

FIRE WEATHER...
Record high temperatures, dry conditions, and gusty southwest
winds today will result in critical fire weather conditions. A red
flag warning is in effect for SE NM, the mountains, and the
surrounding plains of West Texas through early Tuesday morning. A
cold front will move through early Tuesday morning, dropping RHs
and abruptly changing to northwest winds. Tuesday, extremely dry
conditions combined with gusty northwest winds will result in
widespread near-critical and critical fire weather conditions.
After Tuesday, fire weather concerns will decrease as moisture
returns to the region. We will watch for the possibility of dry
lightning across SE NM and the GDP Mtns Thursday and Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     59  93  66  95 /   0   0   0   0
Carlsbad                       56  94  65  96 /   0   0   0  20
Dryden                         65  96  71  96 /   0   0   0   0
Fort Stockton                  60  93  68  94 /   0   0   0  10
Guadalupe Pass                 55  85  63  87 /   0   0   0  20
Hobbs                          54  91  63  93 /   0   0   0  10
Marfa                          47  92  58  92 /   0  10  10  20
Midland Intl Airport           58  94  66  95 /   0   0   0  10
Odessa                         58  93  66  94 /   0   0   0  10
Wink                           57  95  66  97 /   0   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 6 PM MDT Tuesday for Chavez Plains-Eddy
     Plains-Lea-Sacramento Foothills and Guadalupe Mountains.

TX...Red Flag Warning until 7 PM CDT /6 PM MDT/ this evening for
     Andrews-Chinati Mountains-Crane-Davis Mountains-Davis
     Mountains Foothills-Dawson-Eastern Culberson County-Ector-
     Gaines-Glasscock-Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains-Loving-Marfa Plateau-
     Martin-Midland-Pecos-Presidio Valley-Reagan-Reeves County
     Plains-Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

&&
Hazardous weather outlook, Jun 8, 2:31 PM CDT, 12 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
231 PM CDT Mon Jun 8 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-091945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
231 PM CDT Mon Jun 8 2020 /131 PM MDT Mon Jun 8 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Critical fire weather conditions are expected this afternoon through
late tonight for the southeast New Mexico Plains, Sacramento
foothills, Guadalupe, Delaware, Davis and Chinati Mountains, Marfa
Plateau, Presidio Valley, Van Horn Highway 54 Corridor, upper Trans
Pecos and western Permian Basin of west Texas. A Red Flag Warning is
in effect.

A Heat Advisory is in effect this afternoon through early this
evening for much of the Permian Basin, lower Trans Pecos region,
and much of Brewster County Texas.

Isolated thunderstorms are possible this afternoon and evening
from the eastern Permian Basin to the lower Trans Pecos and Big
Bend. The strongest storms will be capable of producing brief gusty
winds, small hail, and cloud to ground lightning.

Strong winds are possible through Guadalupe Pass briefly this
afternoon, and across the Guadalupe Mountains late tonight. Windy
conditions are also expected across the remainder of Southeast New
Mexico beginning late tonight, along with potential blowing dust.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Critical to near critical fire weather conditions are again expected
for much of the day Tuesday areawide.

Strong winds are possible across the Guadalupe Mountains Tuesday
morning, with windy conditions expected across the remainder of
Southeast New Mexico through late morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:32 AM CDTHigh Wind WarningMAFCulberson8 hr

Nearby

Wind Advisories in New Mexico, 2020Wind Advisories in Texas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.